South Dakota, 2016

Flash Flood and Hail in South Dakota, July 22, 2016

July 22, 2016 · NWS ABR · 29 events in 7 counties and zones

A weak upper level low pressure trough and very unstable air brought numerous severe thunderstorms to the region. Large hail up to tennis ball size, damaging winds up to seventy mph, along with some flash flooding occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A weak upper level low pressure trough and very unstable air brought numerous severe thunderstorms to the region. Large hail up to tennis ball size, damaging winds up to seventy mph, along with some flash flooding occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 22, 11:24 AM CST, 21 minutes earlier.

Area forecast discussion, Jul 22, 11:24 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1224 PM CDT FRI JUL 22 2016

.UPDATE...
Issued at 1046 AM CDT FRI JUL 22 2016

No major changes this morning. Sat pix nicely show wave moving
through central WY which likely explains all the accas forming and
moving into sw SD. Meanwhile expect this wave will be the main
impetus for convection over NW into NC SD later this afternoon. LL
shear looks best over that region late aftn/evening so perhaps
best area for severe weather later today. Latest HRRRexp shows a
fairly broad area of convection moving over the state later in the
evening/overnight. Perhaps due to falling h5 heights which steepen
up mid level lapse rates. Temperatures look fine although am a bit
concerned about lingering stratus over western cwa.

&&

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 437 AM CDT FRI JUL 22 2016

Weak convection has been noted over the past couple hours south and
southeast of Bismarck. Some of this activity will try to sneak into
the northern CWA soon and may have to add POPs into the early
morning hours of the forecast. Also seeing stratus expand rather
quickly across central SD and into the northern James River. RAP is
picking up on this nicely and followed its trend of keeping clouds
over this area over the next several hours before eventually burning
off after sunrise.

We will see another day of hot and humid conditions. Feel dewpoints
will once again be rather high and have increased them for today for
most areas. No dry advection to be had really across the area today
and east to southeast winds will only keep the moisture pool in
place. After reconfiguring highs and dewpoints, forecast heat
indices were over 100 degrees into north central SD. Have therefore
put this area back into the Excessive Heat warning for today. Day
shift will need to monitor for possible addition of even more
counties if dewpoints soar a bit higher than forecast.

The other concern for later today and tonight will be the potential
for severe storms. SPC has upgraded to enhanced risk over ND, with
the slight risk area including part of our CWA. Shortwave energy
will be working into the northern Rockies and northern High Plains
later this afternoon/evening. A lead impulse will move into the
western Dakotas while a surface low develops over eastern MT. Storms
are expected to initiate over eastern MT and northeast WY and move
into the western Dakotas. Given the moderate to strong instability
over the region, severe storms are quite likely with any discrete
cells over the western Dakotas. Low level shear will be maximized
near the warm front where a tornado threat will exist. This appears
to be the far northwest CWA and northward into ND by late afternoon.
Seems the main threat over the majority of the CWA will be any
activity that maintains through the overnight hours as upscale
growth into a forward propagating MCS seems quite possible. Given
the better low level jet dynamics into ND, this seems the target
area and thus the enhanced risk. Convective chances are a bit more
uncertain over this CWA because it will depend largely on the track
of the MCS and whether or not we are involved in any activity on the
southern end. Also, could be looking at additional storm development
given the overall unstable air mass and shortwave energy advancing
through the region. Expect there will be clusters of storms
elsewhere away from the main MCS.

Focus will then shift to Saturday when the cold front tracks
eastward across the area. Air mass will remain unstable over the
eastern CWA where low to mid 70s dewpoints will exist. Severe
parameters support strong to severe storm potential mainly over the
eastern CWA during the afternoon and early evening hours before the
cold front finally sweeps through the area. Behind this cold front
will be much drier air which will spread across the area on Sunday.
Dewpoints will drop back into the 50s by Sunday, which will be a
very noticeable change.

.LONG TERM...(Sunday Evening through Thursday)
Issued at 437 AM CDT FRI JUL 22 2016

An upper trough will move through the Dakotas Sunday night. However,
precip is not expected as high pressure will dominate at the sfc. On
Tuesday, shortwave energy will combine with a lee side low to bring
some showers and thunderstorms. This stormy pattern will be
periodically reinforced by transient shortwave activity through the
remainder of the extended.

Temperatures will hover around average through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1222 PM CDT FRI JUL 22 2016

Storms located just north of the state line may impact the KABR
terminal later this afternoon. Additional storms may also form
close to KMBG. Both these terminals could see activity through
much of the afternoon/evening, with diminishing confidence
overnight.

&&

.ABR Watches/Warnings/Advisories...
SD...Excessive Heat Warning until 7 PM CDT /6 PM MDT/ this evening for
     SDZ003-004-009-010-015>020-022-023-033>037-045-048-051.

MN...NONE.
&&

UPDATE...TDK
SHORT TERM...TMT
LONG TERM...Wise
AVIATION...Connelly
Hazardous weather outlook, Jul 22, 4:13 AM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CDT FRI JUL 22 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
513 AM CDT FRI JUL 22 2016 /413 AM MDT FRI JUL 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL RANGE FROM 95 DEGREES TO 110 DEGREES ACROSS THE
AREA ONCE AGAIN TODAY.

STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE AREA LATE THIS
AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA...THEN OVER ALL OF THE
FORECAST AREA DURING THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS...ALTHOUGH THERE IS A SMALL TORNADO
THREAT OVER NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO
THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE STORMS ARE POSSIBLE ONCE AGAIN SATURDAY AFTERNOON
AND EVENING...MAINLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA. LARGE HAIL AND STRONG WINDS ARE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE
EARLY EVENING OVER NORTH CENTRAL SOUTH DAKOTA.

TMT

The radar

The Aberdeen radar (KABR), 116 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

21 hail, 7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 22, 11:45 AM CST
Where
Campbell County, 5.17 mi NE of Artas
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.930, -99.740

Sixty mph winds downed some large tree limbs.

Thunderstorm Wind, McPherson

When
July 22, 12:03 PM CST
Where
McPherson County, 8.9 mi WNW of Long Lake
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.910, -99.410

Hail, McPherson

When
July 22, 12:43 PM CST
Where
McPherson County, 14.16 mi WSW of Leola
Measured
1 in hail
Reported by
Public
Coordinates
45.640, -99.220

Hail, Edmunds

When
July 22, 1:14 PM CST
Where
Edmunds County, 3.88 mi W of Ipswich
Measured
1.75 in hail
Reported by
Public
Coordinates
45.450, -99.110

Hail, Edmunds

When
July 22, 1:22 PM CST
Where
Edmunds County, 0.69 mi S of Ipswich
Measured
1.25 in hail
Reported by
Public
Coordinates
45.440, -99.030

Thunderstorm Wind, Edmunds

When
July 22, 1:29 PM CST
Where
Edmunds County, 2.13 mi NNW of Craven
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.450, -98.930

Hail, Faulk

When
July 22, 1:50 PM CST
Where
Faulk County, 4.26 mi NNE of Cresbard
Measured
1.5 in hail
Reported by
Public
Coordinates
45.230, -98.950

Hail, Faulk

When
July 22, 2:00 PM CST
Where
Faulk County, 2.54 mi NE of Cresbard
Measured
1 in hail
Reported by
Public
Coordinates
45.200, -98.940

Thunderstorm Wind, Faulk

When
July 22, 2:14 PM CST
Where
Faulk County, 8.78 mi ENE of Miranda
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.040, -98.820

Seventy mph winds downed four power poles along with causing some crop damage.

Thunderstorm Wind, Faulk

When
July 22, 2:35 PM CST
Where
Faulk County, 2.07 mi N of Rockham
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.930, -98.820

Sixty mph winds were estimated.

Thunderstorm Wind, Spink

When
July 22, 2:54 PM CST
Where
Spink County, 7.6 mi WSW of Redfield Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.790, -98.660

Seventy mph winds downed a tree.

Hail, Spink

When
July 22, 3:05 PM CST
Where
Spink County, 8.94 mi W of Tulare
Measured
1.75 in hail
Reported by
Public
Coordinates
44.750, -98.680

Hail, Spink

When
July 22, 3:05 PM CST
Where
Spink County, 2.54 mi SW of Redfield Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
44.820, -98.560

Hail, Spink

When
July 22, 3:15 PM CST
Where
Spink County, 0.85 mi NW of Tulare
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.740, -98.510

Hail, Spink

When
July 22, 3:23 PM CST
Where
Spink County, 0.69 mi N of Tulare
Measured
1.75 in hail
Reported by
Public
Coordinates
44.740, -98.500

Hail, Dewey

When
July 22, 2:58 PM MST
Where
Dewey County, 1.38 mi N of Isabel
Measured
2.5 in hail
Reported by
Public
Coordinates
45.400, -101.430

Hail, Dewey

When
July 22, 3:10 PM MST
Where
Dewey County, 1.38 mi N of Isabel
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.400, -101.430

Hail, Corson

When
July 22, 3:25 PM MST
Where
Corson County, 4.82 mi SE of Mc Intosh Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.850, -101.280

Hail, Dewey

When
July 22, 3:45 PM MST
Where
Dewey County, Firesteel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.430, -101.280

Hail, Dewey

When
July 22, 3:51 PM MST
Where
Dewey County, Firesteel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.430, -101.280

Hail, Dewey

When
July 22, 3:53 PM MST
Where
Dewey County, Firesteel
Measured
2.25 in hail
Reported by
Storm Chaser
Coordinates
45.430, -101.280

Hail, Dewey

When
July 22, 4:07 PM MST
Where
Dewey County, 2.91 mi E of Firesteel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.430, -101.220

Golf ball size hail broke some vehicle windshields.

Hail, Dewey

When
July 22, 4:10 PM MST
Where
Dewey County, 8.14 mi SSE of Firesteel
Measured
2.5 in hail
Reported by
Public
Coordinates
45.320, -101.220

Thunderstorm Wind, Corson

When
July 22, 4:20 PM MST
Where
Corson County, 3.37 mi SE of Athboy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.530, -101.890

Sixty mph winds were estimated.

Hail, Dewey

When
July 22, 4:24 PM MST
Where
Dewey County, 6.25 mi SSE of Firesteel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.350, -101.220

Hail, Dewey

When
July 22, 4:29 PM MST
Where
Dewey County, 8.14 mi SSE of Firesteel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.320, -101.220

Hail, Corson

When
July 22, 5:00 PM MST
Where
Corson County, 15.39 mi S of Black Horse
Measured
1.5 in hail
Reported by
Public
Coordinates
45.500, -101.430

Hail, Dewey

When
July 22, 5:45 PM MST
Where
Dewey County, 7.98 mi SSE of Firesteel
Measured
1.5 in hail
Reported by
Public
Coordinates
45.320, -101.230

Flash Flood, Dewey

When
July 22, 6:00 PM MST to 9:00 PM MST
Where
Dewey County, 1.38 mi N of Isabel to 1.5 mi NNW of Isabel
Cause
Heavy Rain
Reported by
Public
Coordinates
45.400, -101.430

Heavy rains of up to five inches flooded several roads in and around Isabel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653546, 652599, 652583, 652587, 652584, 653550, 652586, 652585, 653547, 652596, 653548, 652588, 652589, 652590, 652591, 652595, 652593, 652594, 652597, 653542, 652598, 652601, 653543, 653551, 652600, 652602, 653544, 653545, 653560.